Alert archive / New York / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 40, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Sep 23, 2003, 9:44 AM EDT for Northwest Hills Planning Region, Connecticut; Berkshire County, Massachusetts; Columbia County, Dutchess County, New York. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 23, 2003, 9:44 AM EDT (13:44 UTC)
- Expired
- Sep 23, 2003, 10:45 AM EDT
- In force
- 61 min
- Issued by
- NWS Albany, NY
- Area
- Whole counties
Counties Northwest Hills Planning Region, CT, Berkshire County, MA, Columbia County, NY, Dutchess County, NY
The radar
The Albany radar (KENX), 77 km from the middle of the area, began a volume at 13:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 1.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 101 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 639 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 374 m²/s²
- 0-3 km storm-relative helicity
- 394 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 231344
SVRALY
CTC005-MAC003-NYC021-027-231445-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
942 AM EDT TUE SEP 23 2003
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN COLUMBIA COUNTY IN EASTERN NEW YORK
NORTHERN DUTCHESS COUNTY IN EASTERN NEW YORK
NORTHWESTERN LITCHFIELD COUNTY IN NORTHERN CONNECTICUT
WESTERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS
* UNTIL 1045 AM EDT
* AT 938 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHEAST OF CHATHAM TO
MILLBROOK...MOVING EAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MILLBROOK AT 945 AM EDT
COPAKE AND AUSTERLITZ AT 950 AM EDT
NEW LEBANON AT 955 AM EDT
MILLERTON AND DOVER PLAINS AT 1000 AM EDT
AMENIA AND SOUTH EGREMONT AT 1005 AM EDT
PITTSFIELD AND GREAT BARRINGTON AT 1010 AM EDT
THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.
VERY HEAVY RAIN IS ALSO LIKELY. HEAVY RAIN MAY FLOOD LOW LYING AREAS
SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND SEEK HIGHER
GROUND IF THREATENED BY FLOOD WATERS.
$$
LAT...LON 4249 7360 4254 7311 4204 7331 4171 7344
4169 7390What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 2:12 AM EDT, 7 hours 32 minutes earlier.
Area forecast discussion, Sep 23, 2:12 AM EDT, 7 hours 32 minutes before
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
Hazardous weather outlook, Sep 23, 4:30 AM EDT, 5 hours 14 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-240915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 430 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SNYDER
In the hours before
Special weather statement, Sep 23, 9:35 AM EDT, 9 minutes before
CTZ001-013-MAZ001-025-NYZ053-054-060-061-065-066-084-VTZ013>015- 231445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 935 AM EDT TUE SEP 23 2003 A LINE OF MODERATE TO HEAVY RAIN SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL MOVE EAST FROM THE HUDSON VALLEY THROUGH THE TACONICS AND INTO WESTERN NEW ENGLAND BY 11 AM. AS MUCH AS 2 INCHES OF RAIN IS POSSIBLE AS THESE STORMS PASS...AND LIGHTER RAIN MAY CONTINUE FOR SEVERAL HOURS AFTER THE HEAVIER RAIN PASSES. RESIDENTS OF THE TACONICS...BERKSHIRES...LITCHFIELD HILLS AND SOUTHERN GREEN MOUNTAINS SHOULD EXPECT SIGNIFICANT RISES IN SMALL STREAMS AND PONDING OF WATER ON URBAN ROADS DURING THE REMAINDER OF THE MORNING. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES AND INFORMATION AS THIS SYSTEM PASSES. YOU CAN ALSO GET MORE INFORMATION AND MONITOR LIVE RADAR ON THE WEB AT WWW.WEATHER.GOV. FROM THERE YOU CAN ALSO CLICK ON EASTERN NEW YORK AND VISIT THE ALBANY WEB SITE. WESTERGARD
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 10:33 AM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2003Severe Thunderstorm Warnings in Connecticut, 2003Severe Thunderstorm Warnings in Massachusetts, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.